Advertisement

Island Health issues toxic drug warning for Greater Victoria, B.C.

A man draws an unknown illicit substance into a syringe before injecting it into his arm in Vancouver, on Wednesday, April 14, 2021. THE CANADIAN PRESS/Darryl Dyck

The health authority on Vancouver Island has issued a drug poisoning and overdose advisory for Greater Victoria.

Island Health officials are worried about the illicit drug supply in the area, as some of it may be tainted and toxic.

Story continues below advertisement

Read more: B.C. toxic drug deaths double since 2016

Read next: Majority of Canadians support private options for health care, poll shows

Officials are encouraging those who use drugs to use them at a supervised consumption site and get their drugs tested.

Island Health offered other tips for safer drug use:

  • carry Naloxone
  • do not mix substances
  • do not use alone
  • stagger drug use with a friend
  • start low, go slow
  • know your tolerance

Read more: Kelowna, B.C., RCMP issues toxic drug warning as five people die on Saturday

Read next: Domperidone ‘crippled me’: Canadians reflect on withdrawal symptoms after use

If someone is experiencing an overdose and a bystander or witness is nearby, Island Health says they should call 911 and stay with them, apply Naloxone if trained, and give one breath every five seconds if they stop breathing.

Island Health said the advisory was issued due to “an increase in emergency department presentations for suspected overdose, increase in 911 calls, and anecdotal observations from our teams and community partners.”

Click to play video: 'Calls for mandatory overdose education in B.C. schools'
Calls for mandatory overdose education in B.C. schools

Sponsored content